Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 350, NWS Wichita, KS

July 29, 2011Butler County, Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 29, 2011, 5:39 PM CDT for Butler County, Greenwood County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2011, 5:39 PM CDT (22:39 UTC)
Expired
Jul 29, 2011, 6:15 PM CDT
In force
36 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Butler County, KS, Greenwood County, KS

The radar

The Wichita radar (KICT), 77 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2011-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2011-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
1828 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

419 
WUUS53 KICT 292239
SVRICT
KSC015-073-292315-
/O.NEW.KICT.SV.W.0350.110729T2239Z-110729T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
539 PM CDT FRI JUL 29 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHWESTERN GREENWOOD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 615 PM CDT

* AT 534 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING 
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
  ROSALIA...OR 15 MILES EAST OF EL DORADO...AND MOVING EAST AT 
  10 MPH. OTHER STRONG TO SEVERE STORMS WERE LOCATED JUST WEST 
  OF LATHAM.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME EASTERN BUTLER AND WESTERN 
  GREENWOOD COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3781 9674 3798 9665 3800 9636 3768 9640
      3760 9647 3760 9653 3755 9653 3750 9678
TIME...MOT...LOC 2238Z 269DEG 9KT 3780 9657
WIND...HAIL 60MPH <.75IN

$$

DARMOFAL
2 follow-up statements
300 
WWUS53 KICT 292257
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
557 PM CDT FRI JUL 29 2011

KSC015-073-292315-
/O.CON.KICT.SV.W.0350.000000T0000Z-110729T2315Z/
GREENWOOD KS-BUTLER KS-
557 PM CDT FRI JUL 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
BUTLER AND SOUTHWESTERN GREENWOOD COUNTIES UNTIL 615 PM CDT...

AT 552 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED 13 MILES WEST OF EUREKA...MOVING
EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF WESTERN GREENWOOD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3763 9665 3778 9667 3798 9661 3800 9636
      3768 9640 3760 9647 3760 9653
TIME...MOT...LOC 2258Z 269DEG 9KT 3780 9651
WIND...HAIL 60MPH <.75IN

$$

DARMOFAL
758 
WWUS53 KICT 292310
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
610 PM CDT FRI JUL 29 2011

KSC015-073-292321-
/O.EXP.KICT.SV.W.0350.000000T0000Z-110729T2315Z/
GREENWOOD KS-BUTLER KS-
610 PM CDT FRI JUL 29 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BUTLER AND
SOUTHWESTERN GREENWOOD COUNTIES WILL EXPIRE AT 615 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3763 9665 3778 9667 3798 9661 3800 9636
      3768 9640 3760 9647 3760 9653
TIME...MOT...LOC 2311Z 269DEG 9KT 3780 9647

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:45 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 29, 3:45 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT FRI JUL 29 2011

.DISCUSSION...

FORECAST HIGHLIGHT: DANGEROUS HEAT TO RETURN WITH VENGEANCE THIS WEEKEND
& PERSIST THRU THE MIDDLE OF NEXT WEEK. THEREFORE...EXCESSIVE HEAT WATCH
IS BEING UPGRADED TO AN EXCESSIVE HEAT WARNING FOR ALL AREAS FROM SAT
MORNING TO NEXT WED EVENING.

TONIGHT:
SCT (+)TSRA ERUPTED THIS AFTERNOON ALONG NE-SW ORIENTED STATIONARY FRONT
EXTENDING FROM NRN MO ACROSS ERN & SRN KS TO TX PANHANDLE THAT IS INTER-
ACTING WITH A MOISTURE-RICH & OBVIOUSLY UNSTABLE AIRMASS...BOTH OF WHICH
HAVE PRODUCED ++RA IN SC KS. WITH THE BOUNDARY CAMPING OUT ACROSS THESE
AREAS ONLY CHANGE TO INHERITED FORECAST WAS TO RAISE POPS ALL AREAS WITH
HIGHEST POPS (40-50%) ASSIGNED TO AREAS ALONG & JUST N OF THE BOUNDARY.
ONCE AGAIN 50-60 MPH GUSTS ARE POSSIBLE IN THESE AREAS.

SAT-WED:
TSRA SHOULD END IN GENERAL W-E MANNER AS A WEAK 700-MB SHORTWAVE VACATES
KS. THIS WOULD ENABLE THE STRONG MASSIVE MID-UPR HIGH COVERING MOST OF
THE U.S. TO TIGHTEN IT'S GRIP...THEREBY BEGINNING YET ANOTHER PROLONGED
PERIOD OF DANGEROUS HEAT FOR ALL AREAS. AS STATED IN THE HEADLINES WITH
HEAT INDICES OF 105-110 PROJECTEDFOR NEARLY ALL AREAS HAVE UPGRADED THE
EXCESSIVE HEAT WATCH TO AN EXCESSIVE HEAT WARNING THAT'LL BE IN EFFECT
FROM SAT-WED. ON SAT...THE HEAT INDICES ACROSS CNTRL KS SHOULD REACH 103
TO 104 BUT WILL REACH 105-110 FOR REMAINDER OF THE PERIODS. REGARDLESS
IT IS GOING TO BE HIDEOUSLY HOT.

THU-FRI NGT:
ANY CHANCE FOR TSRA SHOULD ARRIVE DURING THESE PERIODS WHEN A COLD FRONT
TRIES TO SETTLE SE TOWARD CNTRL KS. BETTER CHANCES FOR TSRA WOULD OCCUR
OVER CNTRL KS WHERE NO DOUBT CLOSER TO WHAT SHOULD BE A STALLING FRONT.
THIS SHOULD ENABLE THE FURNACE TO BE TURNED DOWN A FEW NOTCHES BY FRI
WITH HIGHS IN MID-UPR 90S PROJECTED FOR MOST AREAS.

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

WEAK BOUNDARY WITH WAVE JUST WEST OF KICT WILL BE FOCUS FOR
THUNDERSTORMS THIS AFTERNOON AND EVENING. THE GREATEST COVERAGE WILL
LIKELY BE ALONG/JUST NORTH OF HIGHWAY 400. WINDS AT ALL SITES WILL
BE HEAVILY INFLUENCED BY CONVECTION. CONSENSUS OF MODELS SUGGEST
THAT SOUTH FLOW WILL RETURN OVER ALL BUT KSLN/KRSL BY MID MORNING
SAT.  CONVECTIVE DEBRIS WILL LIKELY PERSIST WELL INTO SAT MORNING
GIVEN WEAK FLOW ALOFT. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    77 101  79 105 /  40  30  10  10
HUTCHINSON      76 101  79 104 /  40  30  10  10
NEWTON          76  99  79 104 /  40  30  20  10
ELDORADO        77  99  78 104 /  40  30  20  10
WINFIELD-KWLD   77 102  79 103 /  30  20  10  10
RUSSELL         72 100  77 101 /  40  30  20  10
GREAT BEND      73 101  77 103 /  40  20  10  10
SALINA          74  99  77 103 /  50  30  20  10
MCPHERSON       75  99  79 104 /  50  30  20  10
COFFEYVILLE     78  99  79 103 /  20  30  20  10
CHANUTE         76  97  78 101 /  30  30  20  10
IOLA            75  96  77 100 /  40  40  20  10
PARSONS-KPPF    77  98  78 102 /  20  30  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING FROM 7 AM SATURDAY TO 7 PM CDT WEDNESDAY
FOR KSZ032-033-047>053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 29, 4:33 PM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
433 PM CDT FRI JUL 29 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
433 PM CDT FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT MUCH OF THE AREA...A FEW OF
WHICH MAY PRODUCE GUSTS AROUND 55 MPH AND VERY HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ON SATURDAY...A FEW OF WHICH
MAY PRODUCE GUSTS AROUND 50 MPH AND LOCALLY VERY HEAVY RAINS.

DANGEROUS HEAT WILL GRIP THE REGION FROM SATURDAY AFTERNOON THROUGH
NEXT WEDNESDAY EVENING. PLEASE REFER TO THE EXCESSIVE HEAT WARNING
FOR DETAILS.

A FEW THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY CENTRAL KANSAS FROM
WEDNESDAY AFTERNOON UNTIL THURSDAY...A FEW OF WHICH MAY PRODUCE 40
TO 50 MPH GUSTS AND VERY HEAVY RAINS.

HEAT INDICES OF 103 TO 108 ARE POSSIBLE ON THURSDAY WITH THE HIGHER
INDICES OCCURRING IN SOUTHEAST KANSAS. IT IS POSSIBLE THE EXCESSIVE
HEAT WARNING MAY BE EXTENDED TO THURSDAY. ONE IS URGED TO LISTEN TO
FORECASTS ISSUED EARLY NEXT WEEK REGARDING THE DURATION OF THIS
EXCESSIVE HEAT WARNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

In the hours before

Special weather statement, Jul 29, 4:07 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
407 PM CDT FRI JUL 29 2011

KSZ052-053-292130-
CHASE-MARION-
407 PM CDT FRI JUL 29 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHASE AND MARION COUNTIES...

AT 405 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM
LINCOLNVILLE TO PEABODY...AND MOVING NORTHEAST AT 15 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.

DARMOFAL
Special weather statement, Jul 29, 4:28 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
428 PM CDT FRI JUL 29 2011

KSZ052-053-292200-
CHASE-MARION-
428 PM CDT FRI JUL 29 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHASE AND MARION COUNTIES...

AT 424 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR FLORENCE...OR 9 MILES SOUTHEAST OF
MARION...AND MOVING NORTHEAST AT 15 MPH.

WINDS TO 55 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Special weather statement, Jul 29, 4:41 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
441 PM CDT FRI JUL 29 2011

KSZ091-292215-
HARPER-
441 PM CDT FRI JUL 29 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER COUNTY...

AT 436 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ANTHONY...AND MOVING NORTHEAST AT 20 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DARMOFAL
Local storm report, Jul 29, 4:58 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
458 PM CDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND GST     5 W ELMDALE             38.37N 96.74W
07/29/2011  E75 MPH          CHASE              KS   TRAINED SPOTTER

&&

SGS
Special weather statement, Jul 29, 5:01 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
501 PM CDT FRI JUL 29 2011

KSZ069-292230-
BUTLER-
501 PM CDT FRI JUL 29 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHEAST BUTLER COUNTY...

AT 459 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CASSODAY...OR 20 MILES NORTHEAST OF EL
DORADO...AND MOVING NORTHEAST AT 20 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DARMOFAL
Special weather statement, Jul 29, 5:29 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
529 PM CDT FRI JUL 29 2011

KSZ069-292300-
BUTLER-
529 PM CDT FRI JUL 29 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER COUNTY...

AT 523 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ROSALIA...OR 13 MILES EAST OF EL DORADO...
AND  MOVING EAST AT 10 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:16 AM CDTExcessive Heat WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more13 hr
Jul 29, 1:58 PM CDTSevere Thunderstorm WarningICTSedgwick47 min
Jul 29, 2:31 PM CDTSevere Thunderstorm WarningICTSedgwick16 min
Jul 29, 3:01 PM CDTSevere Thunderstorm WarningICTChase, Marion59 min
Jul 29, 3:11 PM CDTSevere Thunderstorm WarningICTHarvey64 min
Jul 29, 3:55 PM CDTExcessive Heat WarningICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more35 hr
Jul 29, 4:30 PM CDTSevere Thunderstorm WarningICTChase, Marion30 min
Jul 29, 4:58 PM CDTSevere Thunderstorm WarningICTChase44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.